Skip to main content Accessibility help
×
Home

Nice symmetric and antisymmetric polynomials

  • Jonathan Groves (a1)

Extract

We first present a general property of nice polynomials, which leads to an important modification of the concept of equivalence classes of nice polynomials. We then establish several properties of nice symmetric and antisymmetric polynomials with an odd number of distinct roots. We give a complete description of all nice symmetric and antisymmetric polynomials with three distinct roots. We then apply our results to nice symmetric sextics and octics. As an important application, all the properties we have established have dramatically increased the speed of a computer search for examples, allowing us to discover the first examples of nice symmetric and antisymmetric polynomials with five distinct roots and the first two examples of nice polynomials with six distinct roots.

Copyright

References

Hide All
1. Chappie, M. A cubic equation with rational roots such that it and its derived equation also has rational roots, Bull. Math. Teachers Secondary Schools, 11 (1960) pp. 57. (Republished in Aust. Senior Math. J. 4(1) (1990) pp. 57–60.)
2. Nowakowski, Richard Unsolved problems, 1969–1999, Amer. Math. Monthly 106 (10) (1999) pp. 959962.
3. Buchholz, Ralph H. and MacDougall, James A. When Newton met Diophantus: A study of rational-derived polynomials and their extensions to quadratic fields, J. Number Theory 81: (2000) pp. 210233.
4. Evard, Jean-Claude Polynomials whose roots and critical points are integers, Submitted and posted on the Website of Arxiv Organization at the address http://arxiv.org/abs/math/0407256.
5. Groves, Jonathan Nice Polynomials, Master’s thesis written at Western Kentucky University, July 2004.
6. Groves, Jonathan Nice polynomials with three roots, Math. Gaz. 92 (March 2008) pp. 17.
7. Groves, Jonathan Nice polynomials with four roots, Far East J. of Math. Sci. 27(1), (2007) pp. 2942.
8. Groves, Jonathan A new tool for the study of D-nice polynomials, Version of 1 August 2007, http://www.math.UKY.edu/∼jgroves.
9. Caldwell, Chris K. Nice polynomials of degree 4, Math. Spectrum 23(2) (1990) pp. 3639.

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed